11 May Are you allergic to your hormones?
Do you get itchy skin, hives, a rash or other skin-related problems about a week before your period? Find that your asthma flares on these cycle days?
You may be “allergic” to the progesterone your body secretes.
What is a progesterone allergy?
According to a new report published in the Journal of Allergy and Clinical Immunology, a small percentage of women have a condition called progestogen hypersensitivity (PH) that causes their immune system to overreact to their body’s natural progesterone.
This sensitivity can also occur when taking synthetic progesterone, for instance, when using hormone birth control or receiving fertility treatment.
For the majority of women who experience PH during their monthly cycle, symptoms tend to increase when progesterone spikes at the end of their Week 3 (about a week prior to menstruation) and lessens during the first few days of their period, which is when your level of progesterone bottom out. However, research shows that symptoms may also appear at other times in your cycle.
Symptoms can vary from woman to woman and include a wide variety of skin disorders, including eczema, rash, blisters, hives, vulval itching and canker sores, as well as asthma.
The symptoms of PH can begin occurring as early as your teens or as late as menopause, but research suggests they may start most often during a woman’s late 20s through her 30s.
Possible causes of a progesterone allergy
Researchers are still trying to determine why some women develop PH. One potential culprit is synethic progesterone in hormone birth control (including the Pill, patch, ring and progesterone-secreting IUD) and fertility treatments. It’s possible that, in a minority of women, synthetic progesterone triggers the production of antibodies that specifically target both natural and synethetic progesterone. So, when the level of naturally-occurring progesterone rises in your monthly cycle, these antibodies try to fend off this hormone by spurring the release of chemicals that cause an allergic reaction, typically in the skin, lungs, throat or nose.
High levels of progesterone that naturally occur with pregnancy are considered another possible cause of PH.
And some researchers suspect that topical or oral corticosteroids (commonly used for asthma, allergies and other health condition) that have a similar structure to progesterone could also trigger the same progesterone-targeting antibodies.
However, it’s possible that other underlying conditions or multiple issues can cause it. Researchers simply aren’t certain at this point.
How to confirm you’re allergic to progesterone
If you feel that your skin problems or asthma flare-ups could be a sign you’re overly sensitive to progesterone, keep a journal detailing your symptoms and when they occur in your cycle, then bring it to your healthcare provider. She or he can help rule out other possible causes and confirm your own suspicions by giving you a progesterone skin test, which measures your body’s reaction to this hormone.
If your healthcare provider is unfamiliar with PH, consider printing out this report and bringing it to your visit (either you or your doctor will need to purchase the full text for $35.95) or seek out an allergy doctor who is already experienced in treating this condition.
How do you treat a progesterone allergy?
Once you get tested, your healthcare provider will work with you to assess the severity of your symptoms and goals (such as whether you want to get pregnant) to determine the best course of action, which can include various treatments, such as antihistamines, steroids or ovulation suppression with hormone birth control (using a process to desensitize you to the synthetic progesterone it contains), gonadotropin-releasing hormone (GnRH) agonists (which block the rise of certain hormones that trigger ovulation) or ovary removal in the most severe cases.
Where to go from here
If you think a progesterone sensitivity could be behind your skin or asthma problems, start tracking your symptoms and cycle right away. Then, if you see a pattern or suspect a link, make a call to consult with a healthcare professional about it.